Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 130, NWS Columbia, SC

June 3, 2011Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 3, 2011, 6:53 PM EDT for Burke County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2011, 6:53 PM EDT (22:53 UTC)
Expired
Jun 3, 2011, 7:30 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:20 PM EDTHAIL 0.54 Se Girard, GADIME SIZED HAIL REPORTED BY PUBLIC ALONG WITH SMALL LIMBS DOWN
Jun 3, 7:25 PM EDTHAIL 110 Ene Sardis, GAQUARTER SIZED HAIL REPORTED BY PUBLIC ALONG WITH TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS52 KCAE 032253
SVRCAE
GAC033-032330-
/O.NEW.KCAE.SV.W.0130.110603T2253Z-110603T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 730 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF SARDIS...OR 14 MILES SOUTH OF SAVANNAH RIVER SITE...
  AND MOVING SOUTHWEST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3293 8180 3294 8183 3296 8188 3315 8176
      3304 8155 3293 8172 3291 8176
TIME...MOT...LOC 2253Z 026DEG 14KT 3303 8168

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:30 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 4:30 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT FRI JUN 3 2011

.SYNOPSIS...
THE COMBINATION OF A SLOWLY DISSIPATING COLD
FRONT...WEAK UPPER LEVEL ENERGY...AND MODERATE INSTABILITY WILL
SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS EARLY THIS EVENING
MAINLY ACROSS THE SOUTHERN MIDLANDS AND CSRA. TEMPERATURES SHOULD
REMAIN ABOVE NORMAL FOR MUCH OF THE FORECASTING PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATEST SURFACE ANALYSIS INDICATES WEAK FRONT ACROSS THE NORTHERN
MIDLANDS WITH WEAK TO MODERATE INSTABILITY ACROSS THE REGION. MODELS
SUGGEST THIS FRONT WILL SLOWLY MOVE SOUTH DURING THE AFTERNOON AND
EVENING. THE STRONGEST INSTABILITY AND LOW LEVEL CONVERGENCE WILL
BE SHIFTING TO THE SOUTH ACROSS THE CSRA AND SOUTH MIDLANDS. MID
LEVEL SHORT WAVE OVER KENTUCKY THIS MORNING WILL DROP SOUTHEAST
AROUND UPPER RIDGE AND MAY BE TRIGGER FOR CONVECTION OVER SOUTH
CAROLINA/GEORGIA LATER TODAY/THIS EVENING. WITH FOCUS FOR
CONVECTION SHIFTING SOUTH...WILL LOWER POPS NORTH AND CENTRAL
MIDLANDS. TEMPERATURES ON TRACK FOR LOW TO MID 90S THROUGH THE
AFTERNOON.

EXPECT ANY THUNDERSTORMS TO DIMINISH DURING THE EVENING WITH
PARTLY CLOUDY SKIES AFTER MIDNIGHT. THE HIGH SIDE OF MOS CONSENSUS FOR
MINIMUM TEMPERATURES DUE TO MAV COOL BIAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL
BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE
DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY AND
CONFINED TO THE CSRA WHERE THE BETTER MOISTURE WILL EXIST.

THE UPPER HIGH WILL RETREAT A LITTLE TO THE WEST WHILE UPPER
ENERGY SHIFTS DOWN THE EAST COAST AND MID ATLANTIC. A SURFACE
BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AS WELL.
ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE SUNDAY. WILL INCREASE
POPS SOME AND TREND HIGHER TOWARDS THE NE FA SUNDAY AFTN/EVE
CLOSER TO THE UPPER ENERGY AND SURFACE BOUNDARY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A LITTLE DRIER AIR TO WORK IN MONDAY BUT SOME UPPER ENERGY COULD
PROVIDE SLIGHT CHANCE POPS.

FOR THE REMAINDER OF THE FORECAST PERIOD...THE UPPER HIGH WILL BUILD
BACK TO THE EAST A LITTLE...BUT REMAINING GENERALLY WEAK...WITH
APPEARANCE OF ONLY SUBTLE FEATURES AT THE SURFACE. ATMOSPHERIC
MOISTURE APPEARS TO REMAIN FAIRLY CONSTANT...AND JUST SUFFICIENT
ENOUGH FOR SLIGHT CHANCE DIURNAL POPS THROUGH THE PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
AIR MASS WEAK TO MODERATELY UNSTABLE THIS AFTERNOON. WEAK FRONT
MOVING INTO THE CSRA/SOUTH MIDLANDS. BROKEN CUMULUS/ALTO-CUMULUS
ACROSS THE CENTRAL MIDLANDS/CSRA...SCATTERED NEAR OGB. SHORT WAVE
MOVING SOUTHEAST KENTUCKY/TENNESSEE MAY TRIGGER A FEW
THUNDERSTORMS IN THE CSRA/SOUTH MIDLANDS LATE THIS AFTERNOON AND
EARLY EVENING...AGS/DNL AREAS. OTHERWISE VFR EXPECTED THROUGH MOST
OF THE OVERNIGHT. BY DAYBREAK...LAMP GUIDANCE SUGGESTS MVFR FOG
POSSIBLE. SOME STRATUS BUT CONFIDENCE LOW FOR CEILINGS BELOW 3000
FT.

EXTENDED AVIATION OUTLOOK...NO WIDESPREAD RESTRICTIONS TO
AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jun 3, 4:08 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT FRI JUN 3 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS SHOULD BE STRONG
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT THIS AFTERNOON.

In the hours before

Special weather statement, Jun 3, 6:19 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT FRI JUN 3 2011

GAZ077-032300-
BURKE-
619 PM EDT FRI JUN 3 2011

...A STRONG THUNDERSTORM WAS AFFECTING BURKE COUNTY...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF WAYNESBORO OR NEAR GOUGH AND
VIDETTE. THE STORM WAS MOVING SOUTHWEST AT 20 TO 25 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:13 PM EDTSevere Thunderstorm WarningCAEBurke62 min
Jun 3, 12:12 AM EDTSevere Thunderstorm WarningCAEBurke63 min
Jun 3, 6:37 PM EDTSevere Thunderstorm WarningCAEBurke25 min
Jun 3, 7:02 PM EDTSevere Thunderstorm WarningCAEBurke58 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.